Kansas, 2020

Hail in Kansas, March 19, 2020

March 19, 2020 · NWS TOP · 4 events in 2 counties and zones

Scattered t-storms produced quarter size hail across Brown County during the evening of March 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered t-storms produced quarter size hail across Brown County during the evening of March 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 19, 2:29 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 19, 2:29 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
329 PM CDT Thu Mar 19 2020

.SHORT TERM...(This evening through Friday)
Issued at 324 PM CDT Thu Mar 19 2020

The region undergoes a rapid change from summer to winter weather
in the next 24 hours.

As of 20Z, still monitoring far northern and northeastern Kansas
near the triple point of an rapidly advancing dryline and warm
front for convective development. The warm front current extends
from near Hebron to Nebraska City, with the leading edge of the
dryline extending southeastward from Republic to Lyon counties in
low-level water vapor imagery. There is only a few more hours
remaining before the warm, moist air is pushed east of the
forecast area, and much of the severe weather with it. The west-
to-east oriented CU field along and south of the warm front has
become increasingly agitated in the last hour, with multiple
convective cells developing and tracking northward over the front
and into Nebraska.

Despite ample destabilization in the warm sector ahead of the
dryline, the veered wind profile ahead of the boundary minimizes
the amount of convergence ahead of it. The lack of any appreciable
CU along this boundary is a strong indication of just how little
lift it is providing. Will continue to monitor the dryline as it
moves through, but with continuing runs of the HRRR devoid of any
significant convective signatures and satellite signatures very
unimpressive, any threat along this line is INCREDIBLY
conditional. The best severe threat is more likely closer to the
warm front in southeast Nebraska. The overall warm sector CAPE/shear
environment would support supercellular structures, if any storms
do manage to form.

Did cancel the eastern portion of the wind advisory for this
afternoon given that the deepest mixing should be confined to
areas along and west of the Flint Hills. The going wind advisory
for this afternoon will likely be ended around 23 or 00Z depending
on how fast conditions improve ahead of the approaching cold
front. A very high fire danger also exists along and west of the
Flint Hills this afternoon owing to deep mixing and RH values
falling to 25 to 30 percent.

As the upper level pattern shifts eastward, the surface low
responds by advancing across the forecast area, dragging a sharp
cold front across the region early tonight. Southwest winds
lessen ahead of the front, but quickly increase out of the north
to 20 to 30 mph with gusts over 40 mph at times through the night.
Did issue a wind advisory for tonight with the combination of a
strong pressure gradient and differential CAA through the BL
keeping winds going throughout the night. Temperatures nose dive
behind the front with the decaying deformation zone drifting
through overnight as well. Can't rule out some light precip as
this band of moisture moves through, but impacts should be
negligible. Wind chills by Friday morning fall into the single
digits to teens and temperatures only recover into the 20s to low
30s during the day.

.LONG TERM...(Friday night through Thursday)
Issued at 324 PM CDT Thu Mar 19 2020

After a cold start to the weekend, a moderating pattern settles
in through the middle of the week with multiple rounds of
precipitation possible.

The mean west coast longwave trough characteristics vary over the
course of the extended period, but for the most part the trough
remains in place for the forecast period. This will promote both a
moderating west to southwest flow pattern and a series of energy
lobe ejections that will bring chances for precipitation. The
first such system arrives Saturday night into Sunday, and the next
Monday into Tuesday. The details of these systems are still a bit
too uncertain to hash out at the present time. Highs rebound back
into the 40s and 50s for Sunday, reaching back into the 60s early
in the week and even possibly the 70s by midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Mar 19 2020

MVFR to low VFR ceilings in eastern Kansas scatter out early this
afternoon with predominantly VFR conditions expected, except
around any thunderstorms that may develop in eastern Kansas prior
to 00Z. Any storms that do form may be strong to severe. Strong
south to southwest winds with gusts to 35-40 kts continue this
afternoon, decreasing briefly this evening (but leading to LLWS).
These winds veer to the northwest behind a cold front between
02-08Z and increase to 25G35kts for the remainder of the night
into Friday morning. MVFR ceilings associated with this front move
in overnight and last through mid-morning Friday, clearing from
northwest to southeast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ034>038-054.

Wind Advisory from 10 PM this evening to 5 AM CDT Friday for
KSZ008>012-020>023-034>036.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Mar 19, 2:30 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
330 PM CDT Thu Mar 19 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-202030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
330 PM CDT Thu Mar 19 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorm development is possible this afternoon, primarily in
northeast Kansas. These storms may become severe with all hazards
possible, including large hail, damaging winds, and tornadoes.

A very high fire danger is expected across central and north
central Kansas late this afternoon.

Multiple wind advisories are in effect for today and tonight.
Please reference these products for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, Mar 19, 4:50 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
550 PM CDT Thu Mar 19 2020

KSZ010>012-023-024-192315-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
550 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON...SOUTHERN BROWN AND EASTERN MARSHALL
COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking thunderstorms from north
of Blaine, east to near Wetmore, moving northeast at 40 mph.

Half inch to penny size hail and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Hiawatha, Sabetha, Seneca, Horton, Frankfort, Centralia, Axtell,
Wetmore, Fairview, Robinson, Circleville, Corning, Netawaka, Soldier,
Havensville, Goff, Vermillion, Powhattan, Oneida and Willis.

LAT...LON 3983 9534 3981 9534 3965 9555 3965 9556
      3964 9556 3946 9580 3955 9654 3998 9629
TIME...MOT...LOC 2248Z 227DEG 37KT 3958 9581

Gargan

The radar

The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nemaha

When
March 19, 4:53 PM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.660, -96.030

Hail, Brown

When
March 19, 5:14 PM CST to 5:15 PM CST
Where
Brown County, 2.74 mi ENE of Padonia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.930, -95.500

Spotter said ground was covered white with hail.

Hail, Brown

When
March 19, 5:21 PM CST to 5:22 PM CST
Where
Brown County, 5.34 mi E of Reserve
Measured
1.75 in hail
Reported by
Public
Coordinates
39.970, -95.470

Public report of up to golf ball size hail.

Hail, Brown

When
March 19, 5:34 PM CST
Where
Brown County, 1.73 mi WSW of Reserve
Measured
1 in hail
Reported by
Public
Coordinates
39.970, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881805, 881806, 881807, 881808.